Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS Memphis, TN

May 14, 2003Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 14, 2003, 1:51 AM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 1:51 AM CDT (06:51 UTC)
Expired
May 14, 2003, 2:45 AM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KMEG 140651
SVRMEM
ARC035-TNC157-140745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
150 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 245 AM CDT.

* AT 141 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  CRAWFORDSVILLE...MOVING SOUTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 245 AM CDT INCLUDE...
  MARION...SUNSET...
  WEST MEMPHIS...
  DOWNTOWN MEMPHIS...FRAYSER...
  MILLINGTON...
  ELLENDALE...
  SOUTHEAST MEMPHIS...BARTLETT...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH
OF THIS STORM...MOVE TO A STURDY SHELTER

.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3542 9027 3515 9042 3499 8971 3526 8964

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:09 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 13, 10:09 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 PM CDT TUE MAY 13 2003

THE MCS THAT WAS SLIDING SEWD ACROSS AR EARLIER THIS EVENING HAS
MOVED INTO NRN MS AND NRN LA. THE ERN FRINGE OVR NRN MS HAS WEAKENED
CONSIDERABLY WHILE OVR NRN LA THE TSTMS REMAIN STRONG WHERE GREATER
INSTABILITY RESIDES. WITH THE PASSAGE OF THESE STORMS OVR WRN SXNS
OF THE FA...TEMPS HAVE FALLEN BLO FCST MINS SO THE ZNS WERE UPDATED
TO REFLECT THIS. IR SAT PIX SHOWS ANOTHER MCS MOVING SEWD INTO NW MO.
EXPECT THIS COMPLEX TO SLIDE SEWD ACROSS MO OVERNITE AND REACH NW
SXNS OF THE FA BY EARLY WED. ADDITIONAL TSTMS WERE NOTED OVR SCNTRL
MO WHICH WILL TRANSLATE INTO THE FA LATER TONITE. THE WRN HALF OF
THE FA IS IN A SLIGHT RISK FOR SVR TONITE. HAVE REDUCED THE POPS TO
LOW END LIKELY FROM CATEGORICAL. NO OTHER CHANGES PANNED.

.MEG...NONE.
Hazardous weather outlook, May 13, 4:13 PM CDT, 9 hours 38 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS THE MISSOURI
BOOTHEEL...NORTHEAST ARKANSAS AND EXTREME NORTHWEST TENNESSEE AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. LARGE
HAIL...DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREAT. AN
ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE IS FORECAST TO BECOME MOIST AND VERY UNSTABLE ACROSS
THE MIDSOUTH WEDNESDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH
FROM THE WEST. AS A RESULT...THERE IS A CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA WEDNESDAY MORNING AND AGAIN
WEDNESDAY AFTERNOON. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND
AN ISOLATED TORNADO WILL BE THE MAIN THREAT WEDNESDAY MORNING. WITH
LARGE HAIL AND STRAIGHT-LINE WINDS MORE LIKELY WEDNESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SATURDAY...SOME
OF THESE STORMS MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND WEDNESDAY...AND
AGAIN FRIDAY OR SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 14, 1:45 AM CDT, 6 minutes before
ARZ036-TNZ088-140730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CRAWFORDSVILLE
AT 145 AM CDT...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...GERMANTOWN...MARION...TURRELL AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:56 AM CDTSevere Thunderstorm WarningMEGLee64 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.